When I met with Dr B last week, he has noticed that even if gabapentin and Lyrica didn't help someone, that Horizant is likely to work. I wasn't very optimistic - I mean, so far, I've taken a lot of drugs, alone and in combo, and have had limited success. Some things do work, but at such a high cost in terms of side effects. He suggested that we might be able to significantly reduce the amount of methadone I take - at least by half. And given that I take 20 mg at minimum per day, and often need another 5 mg, reducing that seemed a good thing to do. He also noted that there are new trials in place to see how much of it can be used. It was approved for one a day, but he sees that some people, with more severe symptoms, need two. He felt that some people might actually need 3 to control it all day, all night.
I also believe it's really important to try things when a very helpful doctor asks, and you can. It's not like I had to stop my current drug.
First perceptions - Sleep-baby-sleep
First night I took it, I slept until noon - and I was not in my time zone. It was 2 PM in my time zone. It really knocked me out. Second night, the same. Then I re-read the instructions. Or maybe read them the first time. I clearly hadn't listened in the office. Take it at 5 PM, the literature says. His notes, printed out and given to me by his staff, say to take with dinner. It's actually released in the bowel - probably why you need to take it a bit earlier than other drugs to prevent extreme morning lethargy. That said, even taking it at 6:00 to 6:30 - earlier than my dinner, but about midway between 5 PM and dinner - it's a struggle for me to get up after 9 hours of sleep! And I often do not awaken for at least 6 hours. That's unheard of for me. It feels like good sleep, too, something I like. But, when I awaken after 7.5 hours, I can't often open both eyes - I'm so sleepy that I open one eye partially and the other seems fused shut.
Daytime lethargy is definitely a side effect. I've been taking Nuvigil to counteract. It works OK, but have needed a cup or two of full-strength coffee, too, something I rarely drink. Caffeine has never made my symptoms worse, it usually just makes me incredibly wired. Even with the Nuvigil, two cups barely affects me. Supposedly, for most people, this goes away after two weeks.
First perceptions - Is My RLS Worse?
Excited that I might reduce the methadone, the first night I took only 15 mg of methadone and went to sleep. I was so drugged that I'm guessing I wouldn't have awakened if a bomb went off, let alone for some WED symptoms. That next day, though, I had to take my first dose earlier than normal - like right after I got it. I needed 25 mg that night.
Each night since, I've tried to taking 15 mg and waiting until an hour before sleep to determine if I need another 5 mg. I have. I emailed Dr B on the 5th night and said that so far, I'd had no reduction. He said to add a second tablet.
The first night taking 1200 mg, I was totally knocked out - it started to come on very strong about 4 hours after I took it. I was very tired, starting to have trouble keeping my eyes open, then I got dizzy and nauseous. I barely made it to the bed. I didn't get out of bed until 11 hours later. Boy, can that stuff knock a person out! But, I still needed 20 mg. And, at this point, I realized I was starting to feel mild symptoms all day long. I had mild symptoms in my sleep, too.
Yesterday, I awakened at 10 AM and couldn't open both eyes - that was, I think after 7 hours of sleep. I took a Nuvigil and went back to sleep, thinking it would awaken me shortly. At 11:30 I woke up because hubby was in the bedroom. I immediately fell to sleep again. I didn't get out of bed until 12:30 and could have stayed - I FORCED myself out. Score 1 for Horizant and 0 for Nuvigil.
This is night 3. I took 5 mg of methadone immediately upon getting out of bed yesterday - awakened with symptoms. I set out a total of 25 mg, knowing I was likely going to need it. At 3:30 AM I fell asleep having only used a total of 20 mg, thinking it would be OK. It wasn't. I was rudely brought out of a deep sleep by symptoms. I hate it when you have this vague knowledge that you're going to have to wake up but you are in such a deep sleep, that you immediately fall asleep again. After two more awakenings, with me progressively becoming more awake, I was awake enough to realize I had to get up and take another 5 mg. That was an hour ago. I've still got symptoms - they are mild now, but if I tried to sleep, not sure I'd be able to So, do I need to take 5 mg from today's dose already????? That's not good.
Second Perceptions - Not Sure 1800 MG Is in My Future
I actually LOVE the way I sleep taking this. But, it's an awfully expensive sleep aid! And, the daytime lethargy is a bit more than I want to deal with, along with requiring a minimum of 9 hours to be able to even get out of bed. Now, supposedly this goes away for most people after two weeks. Not sure how upping the dose affects that - do I have two weeks from upping the dose?
It could be that it's the week before my menstrual cycle. I'm a bit irregular and it's been at least 2-3 weeks, so maybe it's coming a bit early. That does always make symptoms worse. If my period starts in the next few days, I'll know it was that. If it doesn't, then this seems very problematic.
More importantly, to me, even if the increased symptoms are from hormones, the a double dose of the drug is not having ANY impact on my symptoms.
Ann - Take what you need, leave the rest
Managing Your RLS
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.